Alert archive / Florida / Tornado Warnings in 2019

Tornado Warning 20, NWS Jacksonville, FL

December 14, 2019Alachua County, Putnam County, Florida

NWS Jacksonville, FL issued this tornado warning at Dec 14, 2019, 4:08 AM EST for Alachua County, Putnam County, Florida. It was in force for 37 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 14, 2019, 4:08 AM EST (09:08 UTC)
Expired
Dec 14, 2019, 4:45 AM EST
In force
37 min
Issued by
NWS Jacksonville, FL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.0 in

Counties Alachua County, FL, Putnam County, FL

The radar

The Jacksonville radar (KJAX), 89 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 14, 4:10 AM ESTTSTM WND DMGW Interlachen, FLPOTENTIAL TORNADO DAMAGE IN WEST INTERLACHEN. WIDESPREAD REPORTS OF TREES DOWN, POWER LINES DOWN AND EXTERIOR BUILDING STRUCTURE DAMAGE. TIME OF DAMAGE WAS BASED ON RADAR IMAGERY.
Dec 14, 4:25 AM ESTTSTM WND GST 02 Nne Interlachen, FLPOSSIBLE TORNADO DAMAGE JUST NNE OF INTERLACHEN ALONG MALTAS AVENUE IN THE INTERLACHEN LAKE ESTATES AREA. REPORTS OF STRUCTURAL AND TREE DAMAGE. WITNESSES REPORTED LOAD ROADING TRAIN SOUND. TIME OF DAMAGE WAS BASED ON RADAR IMAGERY.
Dec 14, 4:30 AM ESTTSTM WND DMGPalatka, FLWIND DAMAGE IN PALATKA INCLUDING TREES DOWN AND POWERLINES DOWN. TIME OF EVENT BASED ON RADAR.
Dec 14, 4:35 AM ESTTSTM WND DMG3 Nne Interlachen, FLPOSSIBLE TORNADO DAMAGE. WIND DAMAGE ALONG MARION AVENUE NNE OF INTERLACHEN NEAR THE FOLWER AREA INCLUDING TREES DOWN AND SOME STRUCTURE DAMAGE NOTED TO FENCES. TIME OF DAMAGE WAS BASED ON RADRA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 9.1 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2019-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 651 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2019-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 80 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
651 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
624 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
80 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.2
Supercell composite
4.0

Open this sounding in Storm Lab

The text

As transmitted.

310 
WFUS52 KJAX 140908
TORJAX
FLC001-107-140945-
/O.NEW.KJAX.TO.W.0020.191214T0908Z-191214T0945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Jacksonville FL
408 AM EST Sat Dec 14 2019

The National Weather Service in Jacksonville has issued a

* Tornado Warning for...
  East central Alachua County in northern Florida...
  Putnam County in northeastern Florida...

* Until 445 AM EST.
    
* At 408 AM EST, a severe thunderstorm capable of producing a tornado
  was located over Hawthorne, or near Melrose, moving east at 45 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Melrose Landing around 420 AM EST.
  Interlachen and Florahome around 425 AM EST.
  Hollister around 430 AM EST.
  Bardin around 440 AM EST.
  Palatka, East Palatka, Orange Mills, Bostwick and San Mateo around 
  445 AM EST.

Other locations impacted by this tornadic thunderstorm include
Johnson, Putnam Hall, Carraway and Mannville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2952 8152 2955 8212 2968 8213 2972 8204
      2972 8203 2975 8198 2975 8194 2977 8193
      2984 8178 2984 8158
TIME...MOT...LOC 0908Z 256DEG 38KT 2962 8207 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

HESS
2 follow-up statements
277 
WWUS52 KJAX 140922
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
422 AM EST Sat Dec 14 2019

FLC001-140931-
/O.CAN.KJAX.TO.W.0020.000000T0000Z-191214T0945Z/
Alachua FL-
422 AM EST Sat Dec 14 2019

...THE TORNADO WARNING FOR EAST CENTRAL ALACHUA COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 1100 AM EST for
northeastern Florida.

LAT...LON 2957 8153 2954 8191 2955 8204 2969 8203
      2971 8199 2973 8197 2974 8194 2975 8194
      2977 8193 2984 8178 2984 8158
TIME...MOT...LOC 0921Z 256DEG 38KT 2965 8194 

$$

FLC107-140945-
/O.CON.KJAX.TO.W.0020.000000T0000Z-191214T0945Z/
Putnam FL-
422 AM EST Sat Dec 14 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 AM EST FOR PUTNAM
COUNTY...
    
At 421 AM EST, a severe thunderstorm capable of producing a tornado
was located over Melrose Landing, or near Interlachen, moving east at
45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Hollister and Florahome around 430 AM EST.
  Bardin around 440 AM EST.
  Palatka, East Palatka, Bostwick and Orange Mills around 445 AM 
  EST.

Other locations impacted by this tornadic thunderstorm include
Carraway, Mannville and Johnson.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2957 8153 2954 8191 2955 8204 2969 8203
      2971 8199 2973 8197 2974 8194 2975 8194
      2977 8193 2984 8178 2984 8158
TIME...MOT...LOC 0921Z 256DEG 38KT 2965 8194 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

HESS
146 
WWUS52 KJAX 140931
SVSJAX

Severe Weather Statement
National Weather Service Jacksonville FL
431 AM EST Sat Dec 14 2019

FLC107-140945-
/O.CON.KJAX.TO.W.0020.000000T0000Z-191214T0945Z/
Putnam FL-
431 AM EST Sat Dec 14 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 445 AM EST FOR NORTHERN
PUTNAM COUNTY...
    
At 431 AM EST, a severe thunderstorm capable of producing a tornado
was located near Florahome, or 7 miles northeast of Interlachen,
moving northeast at 45 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Palatka and Bardin around 440 AM EST.
  Bostwick and Orange Mills around 450 AM EST.

Other locations impacted by this tornadic thunderstorm include
Carraway and Mannville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 2965 8154 2962 8180 2962 8189 2975 8191
      2974 8194 2975 8194 2977 8193 2984 8178
      2984 8158
TIME...MOT...LOC 0931Z 245DEG 39KT 2970 8182 

TORNADO...RADAR INDICATED
HAIL...0.00IN

$$

HESS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Dec 14, 3:53 AM EST, 15 minutes earlier.

Area forecast discussion, Dec 14, 3:53 AM EST, 15 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
353 AM EST Sat Dec 14 2019

...SEVERE THUNDERSTORM WATCH IN EFFECT FOR PORTIONS OF NORTH-
CENTRAL AND NORTHEASTERN FLORIDA THIS EARLY MORNING...

.NEAR TERM [Through Tonight]...

A shortwave trough moves through the region overnight as a line of
showers and storms ahead of a cold front spread through the area.
A warm, moist air mass currently moving inland from the Gulf is
bringing more organized convective activity across our Florida
zones. The greatest potential for strong to severe thunderstorms
will be limited to our southern Florida counties where the bulk of
the instabilty is located (1000-1500 J/KG MLCAPE). This combined
with 0-6 KM shear increasing to 40-50 knots could lead to damaging
winds and an isolated tornado. Storms ends after sunrise with the
cold front exiting the region Saturday morning. Scattered storms
may linger over the marine zones as the cold front pushes
offshore. Drier air filters in as high pressure begins to build in
behind the front. Temperatures will be around climo with highs
ranging from the low 60s to low 70s.

.SHORT TERM [Sunday Through Monday]...

Sunday morning will be situated over the region Sunday morning, and
will push over the local adjacent waters by Sunday afternoon with
winds becoming south then southeasterly. Morning lows will be in
the 40s during the morning climbing to the mid to upper 60s SE GA
and coastal areas, with lower 70s south of I-10 with dry conditions.

On Monday morning, the next system will take shape as the upper
trough swings into the Plains and a surface low develops in the
ArkLaTex region.  This surface low slides northward into the Ohio
River Valley by afternoon as attendant surface front extends from
the Ohio River Valley into the northern Gulf of Mexico. Showers
will start to increase across north Georgia Monday evening as
cold front moves into central GA very late Monday night. Temperatures
Monday will warm 8-11 degrees from Sunday's highs in advance of the
cold front where southerly winds will prevail with surface dewpoints
increasing during the day.  Lows Monday night moderate as well with
lows in upper 50s to near lower 60s near the coast as winds veer to
the south-southwest at 5 to 10 mph.

.LONG TERM [Tuesday Through Friday]...

This cold front will move into the Southeast and TN Valley on Tuesday,
reaching our area Tues evening/night. Scattered to numerous showers
are forecast Tuesday afternoon and evening.   Ahead of the front,
Tuesday highs will be in 70s. Behind this cold front, much
a colder, drier air will advect into the area. Highs Wed through
Thursday behind the front will be in the mid 50s to low 60s and
overnight lows will be in the 30s with potential light freezes across
the interior sections of FL and SE GA.  There will some gradual
modification of temperatures on Friday.

&&

.AVIATION...
[Through 06Z Sunday]

Fog begins to lift as a line of showers and storms ahead of a cold
front move through the region affecting the TAF sites generally in
the 08Z-12Z time range. An isolated strong to severe thunderstorm
is possible. These thunderstorms have the potential to produce
damaging wind gusts. Storms should exit all TAF sites by sunrise.
Behind the front, ceilings lift to VFR and begin to clear. Breezy
winds develop along the coast this afternoon.

&&

.MARINE...

Southwest winds tonight will become more westerly in the wake of
a cold front Saturday morning. A strong pressure gradient along
this front will continue small craft conditions over our offshore
waters through Saturday afternoon. Winds and waves subside with
calmer conditions expected Saturday night through Monday as high
pressure dominates. Another cold front approaches the area on
Tuesday.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  62  40  66  46  76 /   0   0   0   0   0
SSI  65  45  64  52  72 /  10   0   0   0   0
JAX  69  44  68  51  77 /  20   0   0   0   0
SGJ  71  48  69  54  77 /  30   0   0   0   0
GNV  70  44  70  50  78 /  20   0   0   0   0
OCF  72  44  72  51  79 /  20   0   0   0   0

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...Small Craft Advisory until 4 PM EST this afternoon for Waters
     from Altamaha Sound GA to Fernandina Beach FL from 20 to 60
     NM-Waters from Fernandina Beach to St. Augustine FL from 20
     to 60 NM-Waters from St. Augustine to Flagler Beach FL from
     20 to 60 NM.

&&

In the hours before

Special weather statement, Dec 14, 1:29 AM EST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
129 AM EST Sat Dec 14 2019

FLZ020-021-035-122-222-140715-
Southern Columbia FL-Hamilton FL-Suwannee FL-Northern Columbia FL-
Gilchrist FL-
129 AM EST Sat Dec 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GILCHRIST...WESTERN
COLUMBIA...SUWANNEE AND SOUTHEASTERN HAMILTON COUNTIES UNTIL 215 AM
EST...

* At 128 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  southwest of Dowling Park to 12 miles north of Steinhatchee.
  Movement was east at 35 mph.

* Wind gusts up to 50 mph, excessive cloud-to-ground lightning,
  funnel clouds, and minor flooding due to heavy rainfall is possible
  with these storms.

* Locations impacted include...
  Live Oak, White Springs, Ichetucknee Spring, Suwannee Springs, Fort
  White, Suwannee Valley, Belmont, Luraville, Mcalpin and Wellborn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 3033 8321 3054 8268 2978 8271 2977 8294
      2980 8292 2982 8293 2983 8289 2989 8288
      2990 8290 2989 8292 2996 8293 2996 8295
      2999 8296 3001 8300 3008 8307 3011 8312
      3011 8316 3009 8319 3012 8323 3026 8325
TIME...MOT...LOC 0628Z 250DEG 32KT 3015 8330 2984 8333

HESS
Special weather statement, Dec 14, 2:39 AM EST, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
239 AM EST Sat Dec 14 2019

FLZ030-031-035-136-222-236-240-340-140845-
Eastern Alachua FL-Southern Columbia FL-Western Alachua FL-
Central Marion FL-Western Marion FL-Union FL-Bradford FL-
Gilchrist FL-
239 AM EST Sat Dec 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR GILCHRIST...ALACHUA...BRADFORD...
NORTHWESTERN MARION...SOUTHERN UNION AND SOUTHWESTERN COLUMBIA
COUNTIES UNTIL 345 AM EST...

* At 239 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  northwest of Bell to 9 miles southwest of Fowlers Bluff. Movement
  was east at 40 mph.

* Wind gusts up to 50 mph, funnel clouds, and minor flooding due to
  heavy rainfall is possible with these storms.

* Locations impacted include...
  Gainesville, Starke, Trenton, Lake Butler, Bell, Raiford,
  Worthington Spring, Citra, Alachua and High Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms. If
you can hear thunder, you are close enough to be struck! Seek a safe
shelter inside a building or vehicle.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2922 8253 2922 8240 2948 8241 2948 8255
      2954 8256 2953 8265 2956 8266 2959 8286
      2958 8295 2962 8297 2970 8294 2977 8295
      2980 8292 2981 8293 2983 8289 2991 8287
      2993 8282 3013 8206 2922 8210 2920 8253
TIME...MOT...LOC 0739Z 255DEG 35KT 2982 8296 2926 8309

HESS
Special weather statement, Dec 14, 3:40 AM EST, 28 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
340 AM EST Sat Dec 14 2019

FLZ031>033-037-038-133-136-140-236-240-340-140945-
Eastern Alachua FL-Western Alachua FL-Coastal St. Johns FL-
Central Marion FL-Western Marion FL-Putnam FL-Inland Flagler FL-
Bradford FL-Clay FL-Inland St. Johns FL-Eastern Marion FL-
340 AM EST Sat Dec 14 2019

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN FLAGLER...ALACHUA...
SOUTHEASTERN BRADFORD...SOUTHWESTERN ST. JOHNS...MARION...PUTNAM AND
SOUTHERN CLAY COUNTIES UNTIL 445 AM EST...

* At 340 AM EST, National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 7 miles
  north of Gainesville Airport to 6 miles southwest of Rainbow Lakes
  Estates. Movement was east at 50 mph.

* Wind gusts of 50 to 55 mph, funnel clouds, and minor flooding due
  to heavy rainfall is possible with these storms.

* Locations impacted include...
  Gainesville, Ocala, Palatka, Green Cove Springs, Rainbow Lakes
  Estates, Crescent City, Interlachen, Keystone Heights, Pomona Park
  and Hastings.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Funnel clouds occasionally touch down and produce tornadoes or
waterspouts. Move indoors and stay away from windows.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2905 8247 2904 8253 2921 8254 2922 8240
      2948 8241 2948 8252 2985 8237 3002 8144
      2926 8124 2926 8141 2940 8142 2938 8145
      2933 8168 2928 8164 2905 8164 2905 8166
      2896 8166 2896 8231
TIME...MOT...LOC 0840Z 256DEG 42KT 2979 8229 2910 8255

HESS

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 13, 8:15 PM ESTDense Fog AdvisoryJAXBaker, Bradford, Duval, Nassau, Suwannee, Union6 hr
Dec 13, 8:22 PM ESTMarine Dense Fog AdvisoryJAX7 hr
Dec 14, 1:29 AM ESTSpecial Weather StatementJAXSuwannee46 min
Dec 14, 2:39 AM ESTSpecial Weather StatementJAXAlachua, Bradford, Gilchrist66 min
Dec 14, 3:40 AM ESTSpecial Weather StatementJAXAlachua, Marion, Putnam65 min
Dec 14, 3:43 AM ESTTornado WarningJAXAlachua, Marion, Putnam32 min
Dec 14, 4:35 AM ESTSpecial Marine WarningJAX115 min
Dec 14, 4:40 AM ESTTornado WarningJAXPutnam, Saint Johns35 min
Dec 14, 4:43 AM ESTSpecial Weather StatementJAXFlagler, Putnam47 min
Dec 14, 4:57 AM ESTSevere Thunderstorm WarningJAXFlagler, Marion, Putnam48 min
Dec 14, 5:14 AM ESTTornado WarningJAXSaint Johns16 min
Dec 14, 5:17 AM ESTTornado WarningJAXFlagler28 min

Nearby

Tornado Warnings in Florida, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.